Wyoming, 2022

Flooding in Wyoming, June 11 to 13, 2022

June 11 to 13, 2022 · NWS RIW · 3 events in 1 county or zone

A combination of snowmelt and rain in the mountains brought minor flooding along the Wind River from Crowheart, WY through Riverton, WY. The flooding remained confined to low-lying areas along the river and no damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A combination of snowmelt and rain in the mountains brought minor flooding along the Wind River from Crowheart, WY through Riverton, WY. The flooding remained confined to low-lying areas along the river and no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 11, 10:50 AM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 11, 10:50 AM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1150 AM MDT Sat Jun 11 2022

.SHORT TERM...(Today through Sunday)
Issued at 400 AM MDT Sat Jun 11 2022

This morning lows remain mild with many locations  at or above 60 F.
This afternoon a subtle shortwave moves over the top of the ridge,
which will increase winds and provide thunderstorm chances for
extreme northern WY. Some storms may be strong with hail near an
inch and heavy rainfall. Most of the CWA will have scattered high
clouds today with some lee enhanced clouds, which may limit highs
somewhat, but good mixing and very warm 700 mb temps of 15 to 16 C
should allow lower elevations to get into the upper 80s F to just
above 90 F. A fairly strong pressure gradient with good daytime
mixing will set up for the afternoon hours, which will result in a
breezy westerly/southwesterly wind across the area. Gusts as high as
45 mph are possible. It's likely a broad outflow boundary will drop
down through the Bighorn Basin and Johnson County into Natrona
county this afternoon as convection to north moves southeast through
southern MT. This will drop temps slightly, but more importantly
will increase sfc dew points, which will prime these areas for
convection Sunday afternoon. Fire weather concerns will be elevated
across southern WY due to RH in the teens and sustained winds of 25
to 30 mph with gusts up to 50 mph.

Isolated to scattered showers and possibly a thunderstorm hang
around extreme northern WY tonight. As the next trough approaches
on Sunday showers and thunderstorms become likely in northwestern
portions of the Cowboy State. Chances increase Sunday morning and
through the rest of the day. The SPC has a marginal risk area for
severe wind and hail from the Jackson area up into Yellowstone
and east across the Bighorn Basin into Johnson County. Storms will
form in northwestern WY and ride eastward with the steering flow.
Shear appears very favorable for stronger storms, but instability
is the question mark. As mentioned earlier sfc dew points should
be decent, in the low 50s F, for much of northern WY, so
instability will exist, but with warm temps aloft it will limit
how much. Discrete cells are logical given modest forcing and good
shear. Hail will be the biggest threat given steep mid-level
lapse rates and good shear supportive of long lasting updrafts.
For southern WY, RH and winds support elevated fire weather
conditions once again Sunday afternoon/evening.

.LONG TERM...(Sunday night through Friday)
Issued at 400 AM MDT Sat Jun 11 2022

The best chance of showers and thunderstorms will be in the
northwest and north Sunday night. The cold front gets closer and
the upper jet support is there. Dry weather elsewhere Sunday
night. On Monday, the cold front and trough moves into the region.
The west will see showers and a few storms Monday with the
activity moving into the central and east zones Monday afternoon
and evening. Upper jet support occurs over the area which should
aid in convection. A few storms could get strong in the east
zones. Windy most places Monday and cooler. High temps will be in
the 40s and 50s in the west, upper 60s and 70s in the central and
east zones. A few spots may reach 80 in the east zones prior to
the frontal passage later in the afternoon. Showers and isolated
storms will be decreasing Monday night with lingering showers over
the area late Monday night.

The coldest day will be Tuesday with the trough over the region.
The models keep a chance of showers and isolated storms over the
north with lesser activity over the central and south. Breezy over
most areas. Highs will be in the 40s and 50s in the west with
upper 50s to mid 60s east of the divide.

Wednesday through Friday will see dry weather with warmer
temperatures. Isolated showers or storms are possible in the west
late in the day Friday. Wednesday will see highs in the 60s and
70s. Thursday will have highs in the 70s and 80s. Friday will see
mid 80s to mid 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1143 AM MDT Sat Jun 11 2022

Cloud cover continues to bubble up across NW WY early this
afternoon, with light showers drifting to the northeast. Shower
activity is expected to be light, with minimal impacts on local
airports. Central and southern WY will remain VFR through the day,
with minimal cloud cover. Gusty winds will return to the region
this afternoon, with frequent gusts near 30kts at most locations.
Gustier winds will be noted just off the sfc. Winds will decrease
overnight, before returning around 18Z Sunday, again near 30kts at
times. Another round of thunderstorms is expected for northern WY
Sunday, and may be a little more numerous.

&&

.FIRE WEATHER...
Issued AT 400 AM MDT Sat Jun 11 2022

Southern zones continue to experience elevated fire weather
conditions through the weekend. Isolated showers and thunderstorms
are possible this afternoon/evening in northern portions of zones
140, 275, 276, 281, and 286. Other areas remain dry today into
tonight. RH drops into the low teens this afternoon with sustained
winds of 25 to 30 mph in zones 279 and 289. Zones 277, 278, 280, and
283 will have RH drop into the middle teens this afternoon/evening
with sustained winds of 20 to 25 mph. Very similar conditions will
occur on Sunday. A strong cold front with showers and thunderstorms
and a major cooldown is on the way for early next week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Rowe
LONG TERM...AR
AVIATION...Straub
FIRE WEATHER...Rowe
Hazardous weather outlook, Jun 11, 2:34 AM MST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
334 AM MDT Sat Jun 11 2022

WYZ001>020-022>030-121100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
334 AM MDT Sat Jun 11 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Very warm to hot, with breezy conditions this afternoon into
early evening. This will create elevated fire weather conditions.
A chance of thunderstorms over the northwest and north this
afternoon and evening. Some storms may be strong with small hail
and heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Very warm to hot, with breezy to windy conditions in the
afternoon into early evening. This will create elevated fire
weather conditions once again. A chance of thunderstorms over the
northwest and north Sunday afternoon.

Sunday through Monday...Snowmelt will continue Sunday into Monday
morning at the higher elevations. Rivers and streams will continue
to have high water levels Sunday into Monday. Bankfull conditions
are expected at some locations. Exercise caution if recreating
near any waterways, as fast flowing currents will be observed.

Monday and Tuesday...Breezy to windy with a chance of
thunderstorms both days. Much cooler temperatures.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Fremont

When
June 11, 12:00 PM MST to June 13, 6:00 PM MST
Where
Fremont County, 0.87 mi N of Crowheart to 2.5 mi ESE of Crowheart
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.332, -109.183

The river gage at Crowheart, WY along the Wind River peaked near 11 feet. The flooding remained in low-lying areas and caused no known damage.

Flood, Fremont

When
June 11, 12:00 PM MST to June 13, 6:00 PM MST
Where
Fremont County, 2.94 mi W of Kinnear to 2.44 mi WSW of Kinnear
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.145, -108.728

The Wind River near Kinnear, WY peaked around 9 feet. The flooding was confined to low lying areas around the river and caused no known damage.

Flood, Fremont

When
June 11, 12:00 PM MST to June 13, 6:00 PM MST
Where
Fremont County, 1.38 mi SW of Riverton to 1.94 mi SSW of Riverton
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.015, -108.397

The Wind River at Riverton, WY peaked around 10 feet. The flood remained over low-lying areas near the river and caused no known damage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036778, 1036781, 1036783.